Montana, 2009

Cold in Montana, December 14 to 15, 2009

December 14 to 15, 2009 · NWS TFX · 2 events in 2 counties and zones

Gusty winds along with cold surface temperatures produced very cold wind chill values. Wind chill readings colder than -40 degees Fahrenheit were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Gusty winds along with cold surface temperatures produced very cold wind chill values. Wind chill readings colder than -40 degees Fahrenheit were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 14, 5:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 14, 5:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MST MON DEC 14 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...COLD ARCTIC AIRMASS REMAINS IN PLACE
OVER THE PLAINS OF NORTH CENTRAL MT THIS AFTERNOON HOWEVER EXITING
UPPER LEVEL TROUGH AND INCREASING WESTERLY FLOW ALOFT WILL BEGIN
THE PROCESS OF SWEEPING OUT THE ARCTIC AIR LATER THIS EVENING.
MINIMUM TEMPS TONIGHT WILL LIKELY OCCUR EARLY THIS EVENING BEFORE
WINDS ARRIVE LATE THIS EVENING BEGINNING THE GRADUAL WARMUP. WINDS
CONTINUE TO INCREASE ON TUESDAY FOR MORE SIGNIFICANT WARMING WITH
MOST AREAS SEEING TEMPS RISE TO NEAR OR ABOVE FREEZING AS WINDS
VEER MORE AROUND TO THE SW. COMBINATION OF INCREASING WINDS AND
THE STILL RELATIVELY FRESH SNOWPACK COULD CREATE SOME AREAS OF
REDUCED VISIBILITY IN BLOWING AND DRIFTING SNOW TUESDAY MORNING.
PACIFIC SYSTEM CURRENTLY MOVING ONSHORE WILL MOVE INTO THE
NORTHERN ROCKIES TUESDAY AND TUESDAY NIGHT WITH ANOTHER SYSTEM
MOVING ACROSS THE REGION ON WEDNESDAY. THE MOIST WESTERLY FLOW
WILL ALLOW FOR CONTINUED WARMING ON WEDNESDAY. PRECIPITATION WILL
MAINLY BE CONFINED TO THE WESTERN AND SW MTNS TUESDAY AND
WEDNESDAY WITH DOWNSLOPE WINDS LIMITING PRECIPITATION CHANCES IN
THE PLAINS. HOENISCH

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE ECMWF AND GFS MODEL
RUNS ARE NOT IN VERY GOOD AGREEMENT WITH UPPER AIR TRENDS AND
FORECAST PRECIPITATION DURING THE PERIOD. ECMWF MODEL RUN BRINGS A
STRONGER WEATHER DISTURBANCE THROUGH THE AREA ON THURSDAY THAN THE
GFS MODEL RUN. DESPITE THIS DIFFERENCE BOTH MODELS ARE MOSTLY DRY
OVER THE PLAINS. CONTINUED THE INHERITED IDEA OF HOLDING ON TO A
SLIGHT CHANCE OF PRECIPITATION FOR THE EAST SLOPES OF THE ROCKY
MOUNTAINS WITH OF COURSE HIGHER CHANCES OF PRECIPITATION OVER THE
MOUNTAINS. FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT EXPECT THE AREA
TO BE UNDER THE INFLUENCE OF AN UPPER RIDGE OVER THE PACIFIC
NORTHWEST. THERE IS THE POSSIBILITY THAT THIS UPPER RIDGE COULD MOVE
OVER THE FORECAST AREA SATURDAY NIGHT. MODELS DIFFER ON MOISTURE
FORECAST IN THE NORTHWEST FLOW ALOFT OVER THE AREA. THE ECMWF TENDS
TO HAVE A STRONGER UPPER RIDGE AND HENCE IS DRIER THAN THE GFS. THE
INHERITED FORECAST SEEMS TO BE A NICE COMPROMISE BETWEEN THE TWO
SOLUTIONS IN THAT IT KEEPS A CHANCE OF SNOW OVER THE MOUNTAINS WHILE
THE PLAINS AND VALLEYS ARE MOSTLY DRY. BLANK

SUNDAY THROUGH MONDAY...MODEL DIFFERENCES ONCE AGAIN COMPLICATE
THE FORECAST DURING THIS PERIOD. A BLENDED SOLUTION WAS USED
LEANING TOWARD THE ECMWF WHICH STILL SHOWS BETTER CONSISTENCY. A
WEAK UPPER LEVEL RIDGE OVER MONTANA SUNDAY IS FLATTENED BY A
SERIES OF DISTURBANCES RIDING OVER THE RIDGE. A WEAK DRY BACKDOOR
COLD FRONT LIES OVER OUR NORTHEAST ZONES. MOSTLY CLOUDY SKIES ARE
EXPECTED WITH SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND A FEW
RAIN OR SNOW SHOWERS SPREADING TO SOME THE THE PLAINS AND VALLEYS
SUNDAY. DOWNSLOPE WIND WILL HELP LIMIT THE CHANCE OF PRECIPITATION
OVER THE PLAINS AND LARGER VALLEYS SATURDAY. TEMPERATURES WILL
COOL TO NEAR SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 0010Z.
UPPER LEVEL RIDGE WILL BUILD OVER WESTERN AND CENTRAL MONTANA
TONIGHT BUT IS FLATTENED ON TUESDAY AS SHORTWAVE ENERGY MOVES
THROUGH THE REGION. COLD ARCTIC AIRMASS OVER CENTRAL MONTANA WILL
MOVE RAPIDLY EAST OVERNIGHT WITH SOUTHWEST WINDS INCREASING ACROSS
THE FORECAST AREA...ESPECIALLY BY 18Z TUESDAY. VFR CONDITIONS ARE
EXPECTED AT ALL TERMINALS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -11  33  26  42 /  10  10  10  10
CTB -10  31  21  41 /  10  10   0  10
HLN  -3  34  18  38 /  20  10  10  30
BZN   1  33  17  36 /  20  20  10  30
WEY  11  24  15  31 /  40  50  60  50
DLN  14  33  21  38 /  10  10  10  20
HVR -24  15  10  32 /  10  10  10  20
LWT -13  32  20  40 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...BLANK
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 14, 2:52 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MST MON DEC 14 2009

MTZ008-011-015-047-052>055-152200-
BEAVERHEAD-HILL-MADISON-BLAINE-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
252 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012>014-044>046-048>051-152200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JUDITH BASIN-FERGUS-
252 PM MST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTH TO SOUTHWEST WINDS WILL DEVELOP LATE THIS EVENING AND
INCREASE 10 TO 20 MPH AFTER MIDNIGHT TONIGHT. THIS MAY CREATE AREAS
OF BLOWING AND DRIFTING SNOW AND LOCALLY REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTH TO SOUTHWEST WINDS WILL CONTINUE TO INCREASE TO 15 TO 30 MPH
WITH GUSTS TO 40 MPH BY TUESDAY AFTERNOON. AREAS OF BLOWING AND
DRIFTING SNOW MAY LOCALLY REDUCE VISIBILITIES THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 14, 5:52 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY SNOW       LINCOLN                 46.96N 112.68W
12/14/2009  M12.0 INCH       LEWIS AND CLARK    MT   CO-OP OBSERVER

            MEASURED 24-HOUR SNOWFALL OF 12.0 INCHES. ELEVATION 4575
            FEET.

&&

MLS
Local storm report, Dec 14, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             18 SE GALLATIN GATEWAY  45.41N 110.93W
12/14/2009  M9.0 INCH        GALLATIN           MT   MESONET

            SHOWER FALLS SNOTEL MEASURES 24-HOUR SNOWFALL OF 9.0
            INCHES. ELEVATION 8100 FEET.

&&

MLS
Local storm report, Dec 14, 6:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
653 PM MST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     EXTR WIND CHILL  HOBSON                  47.00N 109.87W
12/14/2009  M-52 F           JUDITH BASIN       MT   CO-OP OBSERVER

            COOPERATIVE OBSERVER REPORTS 10 TO 20 MPH WINDS PRODUCING
            WIND CHILLS AS COLD AS 52 DEGREES BELOW ZERO.

&&

MPJ

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Judith Basin

When
December 14, 7:00 PM MST to December 15, 5:00 AM MST
Where
Judith Basin forecast zone
Reported by
COOP Observer

Wind chill readings of 52 degrees F below zero were reported at Hobson.

Cold/Wind Chill, Fergus

When
December 14, 7:00 PM MST to December 15, 5:00 AM MST
Where
Fergus forecast zone
Reported by
Mesonet

Wind chill readings of 42 degrees F below zero were reported at Roy 1E.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207982, 207983.